Florida, 2009

Funnel Cloud in Florida, March 26, 2009

March 26, 2009 · NWS MOB · 1 event in 1 county or zone

Hurlburt Field air traffic controllers observed a funnel cloud move across the field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Hurlburt Field air traffic controllers observed a funnel cloud move across the field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 26, 4:28 AM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 26, 4:28 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
528 AM CDT THU MAR 26 2009

.SHORT TERM...CURRENTLY A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE
CWFA UNTIL 9 AM THIS MORNING. LATEST RADAR LOOPS TO THE WEST SHOW A
STRONG BAND OF THUNDERSTORMS MOVING EASTWARD ACROSS MUCH OF EASTERN
MS AND EASTERN LA PROGGED TO MOVE ACROSS MUCH OF THE CWFA THIS
MORNING AND EARLY THIS AFTERNOON. THIS AREA OF CONVECTION IS
ASSOCIATED WITH THE FIRST OF A SERIES OF STRONG IMPULSES MOVING
EASTWARD ACROSS THE DEEP SOUTH WITH STRONG UPPER FLOW THROUGH EARLY
SAT. CURRENTLY...AT THE SFC A WAVE OF LOW PRES ASSOCIATED WITH THIS
FIRST IMPULSE WAS MOVING NE OVER SOUTH CENTRAL MS WITH A
FRONTAL/OUTFLOW BOUNDARY TRAILING TO THE SW TO THE EAST TX COAST.
AHEAD OF THE LOW A WEAK BOUNDARY FROM EARLIER CONVECTION WAS NOTED
ACROSS CENTRAL AL STRETCHING SE TO THE EAST FL PAN COAST...WITH
BETTER LOW LEVEL MOISTURE AND WARMTH TO THE SOUTH PLACING MOST AREAS
OF THE CWFA IN A QUASI-WARMER SECTOR EARLY THIS MORNING...THUS
GIVING WAY TO GOOD SFC BASED CONVECTION FOR THE WESTERN 2/3 OF THE
CWFA EARLY THIS MORNING. AS THIS LOW EJECTS OFF TO THE NE LATER
TODAY THE BOUNDARY NOTED TO THE WEST OF THE LOW WILL SHIFT EAST AND
STALL OR LAY FROM WEST TO EAST ACROSS COASTAL AREAS OF THE CWFA THIS
AFTERNOON...LEADING TO CONTINUED THUNDERSTORM DEVELOPMENT CLOSER TO
THE COAST...ESPECIALLY EAST OF PNS. LATEST LAPS AND RUC SOLUTIONS
DEPICT STRONG VERTICAL SHEAR...HELICITY VALUES UP 500 M2/S2...IN THE
LOWEST 3KM TO SUPPORT STRONG BOWING SEGMENT WITH EMBEDDED TORNADOES.
DECENT SFC BASED CAPES ARE ALSO NOTED AHEAD THE LOW RANGING FROM
1000 TO 1200 J/KG OVER THE COASTAL COUNTIES AND FROM 300 TO 500 J/G
INLAND TO THE NORTH. WITH THIS...BELIEVE THE BEST CHANCE FOR STRONG
BOWING SEGMENTS WITH EMBEDDED TORNADOES EARLY THIS MORNING WILL BE
GENERALLY NEAR AND SOUTH OF A LINE FROM WIGGINS MS TO ANDALUSIA AL
THIS MORNING EXPANDING NORTH OF THIS LINE AFTER SUNRISE AS SURFACE
TEMPS AND INSTABILITY INCREASE. AS THE LOW EJECTS OFF TO THE NE BY
THIS AFTERNOON CONVECTION SHOULD TAPER OFF UNTIL LATE THIS EVENING
WHEN THE NEXT IMPULSE BEGINS TO APPROACH FROM THE WEST. AS THIS
SYSTEM NEARS FROM THE WEST OUTFLOW BOUNDARY RESIDING JUST NORTH OF
THE COAST SHOULD THE BE THE MAIN FOCUS FOR MORE SEVERE WEATHER
BEGINNING EARLY FRI MORNING SHIFTING NORTHWARD AGAIN DURING THE DAY
AS TEMPS CLIMB TO THE MID TO UPPER 70S. MODEL CAPES FOR FRI LOOK TO
BE SLIGHTLY HIGHER THAN TODAY WITH THE STRONGEST VERTICAL SHEAR IN
THE MORNING SHIFTING OFF TO THE EAST BY FRI AFT. ANOTHER BIG CONCERN
WITH THIS PATTERN WILL BE THE PROLONGED HEAVY RAINFALL WITH TRAINING
CELLS MOVING OVER MUCH OF THE CWFA THROUGH FRI EVENING. AS A RESULT
FLASH FLOOD WATCH CONTINUES FOR THE ENTIRE CWFA UNTIL 1000 PM FRI
EVENING. AS FOR TEMPS WILL GO ABOUT 3 TO 5 DEGREES WARMER THAN THE
CURRENT MAVMOS THROUGH FRI AFTERNOON THEN STAY SLIGHTLY CLOSER TO
THE GUIDANCE FRI NIGHT. /32

&&

.LONG TERM...FOR LATE FRI NIGHT INTO SAT MAIN UPPER SYSTEM BEGINS TO
APPROACH THE LOWER MS RIVER VALLEY FROM THE WEST WITH A DEEP SFC LOW
TRACKING NE FROM NE TX TO THE N MS. BY 06Z SAT SFC LOW SHOULD BE IN
THE VICINITY OF NORTHWEST MS WITH A STRONG SFC COLD FRONT EXTENDING
SOUTH TO THE CENTRAL LA COAST. AHEAD OF THE FRONT EXPECT MORE
WIDESPREAD THUNDERSTORM DEVELOPMENT MOSTLY EARLY SAT MORNING WITH
DECENT VERTICAL SHEAR AND INSTABILITY OUT AHEAD OF THE FRONT THROUGH
ABOUT MIDDAY. WIDESPREAD HEAVY RAIN WILL ALSO BE POSSIBLE LEADING TO
RAINFALL TOTALS FOR SOME INLAND REACHING 8 INCHES FOR THE ENTIRE
EVENT. /32

&&

.AVIATION...(26.12Z ISSUANCE)...IFR TO MVFR CIGS AND VSBYS NEXT SIX
HOURS IN AND OUT OF HEAVIER SHOWERS RESPECTIVELY. VSBY RESTRICTIONS
DUE TO FOG AND PRECIPITATION SHOULD BECOME DUE TO PRECIPITATION ONLY
AFTER 15 UTC. SOUTH TO SOUTHEAST WINDS PERSIST THROUGH TAF
PERIOD...EXPECT BRIEF SPEED AND DIRECTIONAL DIGRESSIONS AFTER LINES
OF STORMS PASS.  ONE SUCH DIGRESSION EXPECTED LATER THIS MORNING
WITH PASSAGE OF CURRENT LINE.  /23

&&

.MARINE...OVER THE NEXT SEVERAL DAYS...A SERIES OF FAST MOVING
SURFACE LOW PRESSURE SYSTEMS WILL PASS WEST TO EAST OVER THE MARINE
AREA. THUS...A SOUTHERLY WIND FLOW WILL PERSIST THROUGH SATURDAY...
WITH THE EXCEPTION BEING WHEN LINES OF THUNDERSTORMS MOVE THROUGH
PERIODICALLY CAUSING VARIABLE WINDS.  A COLD FRONT WILL MOVE THROUGH
SATURDAY AND END THE SHOWERS AND THUNDERSTORMS FROM THE WEST. WEST
TO NORTHWEST FLOW ON SUNDAY WILL ONCE AGAIN TURN SOUTHERLY ON MONDAY
AS YET ANOTHER SYSTEM APPROACHES. SMALL CRAFT ADVISORY CONDITIONS
FOR WIND THROUGH AT LEAST LATE FRIDAY...AND SEAS BEYOND THAT TIME.
/23

&&

.FIRE WEATHER...NO CONCERNS THROUGH SAT. DRIER COOLER CONDITIONS
WILL MOVE INTO THE REGION SUN THROUGH EARLY NEXT WEEK. AS A RESULT
AFTERNOON RELATIVE HUMIDITIES WILL HAVE TO BE CLOSELY MONITORED SUN
THROUGH EARLY NEXT WEEK. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  63  77  62 /  90  90  90  80
PENSACOLA   72  65  76  65 /  90  80  90  70
DESTIN      72  66  78  65 /  80  80  90  50
EVERGREEN   74  60  77  62 /  90  80  90  80
WAYNESBORO  73  58  75  60 /  90  80  80  90
CAMDEN      73  59  75  62 /  90  80  90  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 11 PM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 26, 3:55 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT WED MAR 25 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-271200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS
WEATHER OUTLOOK FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL PERIODS OF HEAVY RAINFALL ARE EXPECTED THROUGH EARLY
SATURDAY AS A FRONT BECOMES STATIONARY OVER THE AREA AND A SERIES OF
UPPER LEVEL DISTURBANCES MOVE EASTWARD ALONG IT.

THE FIRST ROUND OF HEAVY RAINS IS NOW IN PROGRESS AND IS IN THE FORM
OF A LINE OF SEVERE THUNDERSTORMS THAT WILL GRADUALLY MOVE EASTWARD
THROUGH THE ENTIRE AREA EARLY TODAY.  THE LINE OF THUNDERSTORMS WILL
MOVE UP TO I-65 BY SUNRISE WITH A TRAILING REGION OF RAIN
THEREAFTER. IT WILL PROGRESS EAST OF I-65 FROM SUNRISE THROUGH NOON.

A SECOND ROUND OF HEAVY RAINFALL IS FORECAST AGAIN TONIGHT...
AND ANOTHER ON FRIDAY AS A SERIES OF SURFACE LOW PRESSURE SYSTEMS
PERIODICALLY MOVE FROM WEST TO EAST THROUGHOUT THE REGION. TOTAL
RAINFALL ACCUMULATIONS COULD BE UP TO 8 INCHES OVER SOME LOCALES.
MOST AREAS ARE EXPECTED TO RECEIVE AT LEAST THREE INCHES ENDING
SATURDAY.  A FLASH FLOOD WATCH IS IN EFFECT.

IN ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE BOTH TODAY AND
TONIGHT. THE MAIN THREAT WILL BE WITH THE FIRST LINE OF
THUNDERSTORMS THIS MORNING AND NEXT FOR ADDITIONAL STORMS THAT
DEVELOP LATER AND MOVE IN FROM THE WEST DURING THE AFTERNOON. THE
MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES.

MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL MAINTAIN HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH THURSDAY...AND A CONTINUED HIGH
RISK OF DANGEROUS RIP CURRENTS WILL PREVAIL ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY.

OUR LATEST FORECAST IS FOR CONTINUED TOTAL RAINFALL ACCUMULATIONS OF
4 TO 9 INCHES ENDING SATURDAY. ISOLATED AREAS MAY RECEIVE EVEN MORE
RAINFALL. DUE TO THE LONG DURATION OF FORECAST HEAVY PRECIPITATION
ACROSS THE AREA...FLOODING OF LOW LYING AREAS...SMALL CREEKS AND
STREAMS WILL BE POSSIBLE THROUGH THE WEEK. SEVERAL AREA RIVERS AND
STREAMS ARE ALREADY AT ELEVATED LEVELS AND THIS RAINFALL WILL LIKELY
CAUSE MANY RIVERS ACROSS THE AREA TO GO ABOVE FLOOD STAGE LATE THIS
WEEK. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING.

*THIS IS POTENTIALLY A VERY SERIOUS SITUATION SO PLEASE STAY TUNED
FOR LATER UPDATES*

A MODERATE TO OCCASIONAL STRONG SOUTHERLY WIND WILL CONTINUE...ALONG
WITH SEAS OF 6 TO 9 FEET. A SMALL CRAFT ADVISORY IS IN EFFECT. A
RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES
THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT
FOR POSSIBLE ACTIVATION THROUGH SATURDAY FOR FLASH FLOODING SEVERE
THUNDERSTORMS AND TORNADOES.

PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS  WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

In the hours before

Local storm report, Mar 26, 4:23 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
523 AM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND DMG     PERKINSTON              30.78N 89.14W
03/26/2009                   STONE              MS   FIRE DEPT/RESCUE

            POWER LINES DOWN NEAR PERKINSTON

0450 AM     TSTM WND DMG     1 N THOMASVILLE         31.93N 87.74W
03/26/2009                   CLARKE             AL   EMERGENCY MNGR

            TREES DOWN ACROSS HWY 43, INTERSECTION 1 MILE N HWY 43
            AND HWY 5. NORTH SIDE OF THOMASVILLE.

&&

DONF
Local storm report, Mar 26, 6:32 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
732 AM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     TSTM WND GST     5 N BREWTON             31.18N 87.07W
03/26/2009  E60 MPH          ESCAMBIA           AL   EMERGENCY MNGR

&&

ERICE
Local storm report, Mar 26, 7:28 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
828 AM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TSTM WND DMG     APPLETON                31.22N 87.12W
03/26/2009                   ESCAMBIA           AL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN NEAR HWY 31 AND APPLETON ROAD.

&&

CACERES
Special weather statement, Mar 26, 8:14 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
914 AM CDT THU MAR 26 2009

FLZ005-006-261500-
INLAND OKALOOSA-COASTAL OKALOOSA-
INCLUDING THE CITIES OF...FORT WALTON BEACH...
914 AM CDT THU MAR 26 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OKALOOSA
COUNTY...

AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 2 MILES EAST OF DEERLAND TO 7 MILES
WEST OF MARY ESTHER...MOVING EAST AT 20 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WRIGHT...MARY ESTHER...OCEAN CITY...FORT WALTON BEACH AND VALPARAISO
THROUGH 1000 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT THURSDAY MORNING
FOR OKALOOSA COUNTY.

The radar

The Eglin Afb radar (KEVX), 76 km away, was scanning. The volume nearest the first event began at 14:22 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Okaloosa

When
March 26, 8:20 AM CST to 8:22 AM CST
Where
Okaloosa County, 1 mi W of Mary Esther
Reported by
Other Federal Agency
Coordinates
30.400, -86.687

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159063.